Alert archive / Michigan / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 98, NWS Grand Rapids, MI

September 27, 2007Allegan County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 27, 2007, 8:02 PM EDT for Allegan County, Michigan. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2007, 8:02 PM EDT (00:02 UTC)
Expired
Sep 27, 2007, 8:24 PM EDT
In force
22 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Allegan County, MI

The radar

The Grand Rapids radar (KGRR), 49 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.0 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2007-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2007-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1882 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 280002
SVRGRR
MIC005-280045-
/O.NEW.KGRR.SV.W.0098.070928T0002Z-070928T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
802 PM EDT THU SEP 27 2007

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEGAN COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 845 PM EDT

* AT 801 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  OTSEGO...OR ABOUT NEAR PLAINWELL...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PLAINWELL AND MARTIN BY 810 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4257 8585 4257 8555 4253 8555 4243 8555
      4243 8576 4243 8577 4243 8579 4243 8586
      4243 8588
TIME...MOT...LOC 0002Z 278DEG 26KT 4246 8574

$$

BEACHLER
1 follow-up statement
000 
WWUS53 KGRR 280024
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
823 PM EDT THU SEP 27 2007

MIC005-280033-
/O.CAN.KGRR.SV.W.0098.000000T0000Z-070928T0045Z/
ALLEGAN MI-
823 PM EDT THU SEP 27 2007

...THE SEVERE THUNDERSTORM WARNING FOR ALLEGAN COUNTY IS CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKEN AND EXITED THE 
WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED.

LAT...LON 4257 8585 4257 8555 4253 8555 4243 8555
      4243 8576 4243 8577 4243 8579 4243 8586
      4243 8588
TIME...MOT...LOC 0023Z 278DEG 26KT 4244 8554

$$
JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 7:53 PM EDT, 9 minutes earlier.

Area forecast discussion, Sep 27, 7:53 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
753 PM EDT THU SEP 27 2007

LATEST UPDATE...AVIATION...

.SYNOPSIS...(340 PM EDT THU SEP 27 2007)
LOW PRESSURE WAS SLIDING EAST ACROSS THE EASTERN UPPER
PENINSULA...WITH A COLD FRONT STRETCHING SOUTHWEST. FRONT WILL SLIDE
THROUGH LOWER MICHIGAN THIS EVENING. A FEW SHOWERS THIS EVENING AS
FRONT SLIDES THROUGH...WITH CHANCE FOR PRECIPITATION ENDING AROUND
MIDNIGHT. HIGH PRESSURE BUILDS IN FRIDAY AND REMAINS ACROSS THE
GREAT LAKES REGION THROUGH THE MAJORITY OF THE WEEKEND...PRODUCING
DRY AND SEASONAL CONDITIONS FOR SOUTHWEST LOWER MICHIGAN.
&&

.SHORT TERM...(340 PM EDT THU SEP 27 2007)
CHALLENGES IN THE SHORT TERM RESIDE WITH PRECIP COVERAGE THIS
EVE...AND HOW COLD WE WILL GET OVERNIGHT FRI. COLD FRONT WAS PUSHING
SOUTHEAST ACROSS THE CENTRAL UPPER PENINSULA STRETCHING SOUTHWEST
THROUGH EASTERN IOWA. CU FIELD HAS DEVELOPED AHEAD OF THIS BOUNDARY
IN WI...WITH PRECIP BEGINNING TO DEVELOP IN WI THIS AFTN
AHEAD AND ALONG FRONTAL BOUNDARY. APPEARS BEST VORT ADVECTION WILL
PASS WELL SOUTH OF LWR MI...INTO CENTRAL IN. MID LVL LAPSE RATES
STEEPEN THROUGH REMAINDER OF THIS EVE...COUPLED WITH 500MB TEMPS OF
-20 DEG C POURING INTO LWR MI BY 06Z FRI. CORE OF -1 TO -3 LI/S PASS
THROUGH LWR MI PRIOR TO 06Z...COULD ALLOW ADDITIONAL VERTICAL GROWTH
OF CONVECTION IN WI AS IT PROGRESSES EAST WITH THE FRONT. MUCAPE
VALUES THROUGH LATE AFTN WILL HOVER BETWEEN 500-750 J/KG...HOWEVER
EXPECT THAT ONCE WE APPROACH SUNSET WE WILL BEGIN TO LOSE THE
DIURNAL AID TO THIS CONVECTION AND INHIBIT STORMS AS THEY MOVE EAST.

BEHIND FRONT SEASONAL CONDITIONS POUR INTO LWR MI...WITH RIDGING
BUILDING INTO THE GRT LKS FOR THE WEEKEND. DRY AIR WILL SLOWLY MIX
INTO THE BNDRY LYR FRI AM. CLOUDS MAY LINGER A LITTLE LONGER ACROSS
THE NORTHERN CWA...OTHERWISE A SLOW EROSION OF LOW/MID LVL MOISTURE.
WINDS WILL BECOME RATHER LGT FRI EVE...RESULTING IN CONSIDERABLE
RADIATIONAL COOLING AT THE SFC. FROST FORMATION WILL BE POSSIBLE SAT
AM ACROSS INTERIOR NORTH...THEN TEMPS RETURN TO THE LOW 70S SAT.
&&

.LONG TERM... (340 PM EDT THU SEP 27 2007)
MODELS ARE NOW IN BETTER AGREEMENT IN KEEPING RIDGING AT THE SFC AND
ALOFT IN PLACE ONE MORE DAY DURING THE DAY ON SUN. THESE FEATURES
WILL BRING SUNSHINE TO AREA ONCE AGAIN ON SUN ALONG WITH ABOVE
NORMAL TEMPS WELL INTO THE 70S AND APPROACHING 80 IN SOME LOCATIONS.
RIDGING WILL SLIP EAST OF THE AREA SUN NIGHT AND THE INCOMING TROUGH
FROM THE WEST/SOUTHWEST WILL PROVIDE A THREAT OF SHOWERS AND MAYBE A
THUNDERSTORM DURING THE DAY ON MON.

THIS TROUGH WILL THEN MOVE NORTHEAST AND ALLOW SHORT WAVE RIDGING TO
BUILD IN FOR MON NIGHT AND ON TUE. ANOTHER SHORT WAVE COMING ONSHORE
FROM THE PACIFIC WILL BE APPROACHING THE GREAT LAKES ON TUE NIGHT
AND EARLY WED. THIS WILL PROVIDE AN ADDITIONAL CHC OF SHOWERS AND A
THUNDERSTORM WHILE COOLING DOWN TEMPS A TAD.

THE REST OF THE PERIOD FROM LATE WED THROUGH THU IS A BIT
UNCERTAIN...MAINLY WITH REGARDS TO THE PLACEMENT OF THE UPPER JET.
THE GFS FOR THE PAST COUPLE OF RUNS HAS BEEN KEEPING THE MAIN CORE
OF THE JET NW OF THE AREA AS IT DIGS ENERGY OVER THE WEST. THE 00Z
EURO AND 00Z GEM TO DIFFERENT DEGREES HAVE THE JET A BIT CLOSER TO
THE AREA. WE FEEL THAT UNTIL SIGNIFICANT ENERGY DIGS OVER THE WEST
TO PUMP THE ERN RIDGE BACK UP...WE MAY BE CLOSE ENOUGH TO KEEP THE
THREAT OF PCPN IN THROUGH THU. WE HAVE UNDERCUT MEX MOS TEMPS A
LITTLE FOR THE END OF THE PERIOD.
&&

.AVIATION...(753 PM EDT THU SEP 27 2007)
BAND OF SHOWERS AND EMBEDDED THUNDERSTORMS MOVING ACROSS THE
FORECAST AREA IS THE MAIN FOCUS OF THIS TAF ISSUANCE. THUNDERSTORMS
SHOULD BECOME MORE SCATTERED AND END OVER THE COURSE OF THE NEXT
HOUR OR TWO AS THE DAYTIME HEATING IS LOST. ISOLATED SEVERE STORMS
ARE POSSIBLE FOR THE NEXT HOUR OR TWO THOUGH AS THE DAYTIME HEATING
INTERACTS WITH COLD AIR ALOFT. SHOWERS SHOULD PROGRESS EAST AND
EXIT/DISSIPATE TOWARD 11 PM AROUND LANSING AND JACKSON. OVERNIGHT
EXPECTING SKIES TO SCATTER OUT AND CLEAR PRETTY QUICKLY. AT THIS
POINT DO NOT HAVE ANY FOG IN THE FORECAST...BUT WILL NEED TO KEEP AN
EYE ON IT GIVEN THE EVENING RAIN.

EXPECTING VFR CONDITIONS TO PREVAIL ON FRIDAY...WITH CUMULUS
DEVELOPMENT. BROKEN CUMULUS AROUND 4000 FT SHOULD FILL IN DURING THE
MORNING...BECOMING SCATTERED IN THE LATE AFTERNOON AS 850MB RIDGING
BUILDS IN.

&&

.MARINE...(340 PM EDT THU SEP 27 2007)
POST FRONTAL PASSAGE THIS AFTN/EVE WILL ALLOW COLD AIR ADVECTION TO
KICK WAVES UP NEAR SMALL CRAFT ADVISORY CRITERIA IN THE LONGER FETCH
REGIONS...PRIMARILY SOUTH OF GRAND HAVEN. RIDGING WILL SLIDE NE FRI
AFTN/EVE AND SUPPRESS WAVES BY FRI EVE.
&&

.HYDROLOGY...(340 PM EDT THU SEP 27 2007)
LIGHT SHOWERS THROUGH THIS EVENING WILL EASILY BE ABSORBED INTO AREA
STREAMS WITH LITTLE TO NO FLUCTUATIONS IN STREAMFLOW.
&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.

&&

SYNOPSIS:   BEACHLER
SHORT TERM: BEACHLER
LONG TERM:  NJJ
AVIATION:   DUKE
MARINE:     BEACHLER
HYDROLOGY:  BEACHLER
Hazardous weather outlook, Sep 27, 5:16 AM EDT, 14 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
516 AM EDT THU SEP 27 2007

MIZ037>040-043>046-050>052-056>059-064>067-071>074-280930-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
516 AM EDT THU SEP 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG EARLY THIS MORNING COULD LEAD TO SOME HAZARDOUS
WEATHER CONDITIONS.

A FEW THUNDERSTORMS COULD DEVELOP LATER TODAY INTO THIS EVENING.
SOME SMALL HAIL COULD ACCOMPANY ANY STRONG THUNDERSTORM THAT FORMS.
A FEW CLOUD TO GROUND LIGHTNING STRIKES AND BRIEFLY HEAVY
RAINFALL WILL ALSO BE POSSIBLE. THE STORM MOTION WILL BE MAINLY
EAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FROST COULD BECOME WIDESPREAD ACROSS CENTRAL PARTS OF LOWER
MICHIGAN FRIDAY NIGHT.

MONDAY AND TUESDAY NIGHT THERE COULD BE SOME THUNDERSTORMS AROUND
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-280930-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
516 AM EDT THU SEP 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A COUPLE OF THUNDERSTORMS THIS AFTERNOON INTO THE EVENING COULD POSE
A THREAT TO MARINERS

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE COULD BE SOME THUNDERSTORMS MONDAY AND TUESDAY NIGHT.

In the hours before

Special weather statement, Sep 27, 7:05 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
705 PM EDT THU SEP 27 2007

MIZ037-038-043-044-050-056-057-064-071-272330-
ALLEGAN-KENT-LAKE-MASON-MUSKEGON-NEWAYGO-OCEANA-OTTAWA-VAN BUREN-
705 PM EDT THU SEP 27 2007

...SPECIAL WEATHER STATEMENT...

AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SCOTTVILLE TO 6
MILES NORTHWEST OF SOUTH HAVEN...MOVING EAST AT 40 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  RAVENNA...            OLIVE CENTER...       HOLLAND...
  GLENN...              GANGES...             FREMONT...
  BRIDGETON...          BEECHWOOD...          ZEELAND...
  WOOSTER...            LACOTA...             FENNVILLE...
  BRIDGETON...          SPARTA...             ALLEGAN...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

LAT...LON 4409 8562 4383 8555 4330 8557 4330 8543
      4246 8559 4239 8630 4269 8623 4295 8624
      4326 8619 4401 8633
TIME...MOT...LOC 2305Z 261DEG 37KT 4393 8616 4328 8598
          4247 8630

BEACHLER
Special weather statement, Sep 27, 7:47 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
747 PM EDT THU SEP 27 2007

MIZ044-045-050-051-056>058-064-065-071>073-280100-
ALLEGAN-BARRY-CALHOUN-IONIA-KALAMAZOO-KENT-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OTTAWA-VAN BUREN-
747 PM EDT THU SEP 27 2007

...SPECIAL WEATHER STATEMENT...

AT 744 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WHITE CLOUD TO
WALKER TO 13 MILES WEST OF HARTFORD...MOVING EAST AT 30 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THESE STORMS.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

LAT...LON 4246 8628 4262 8626 4303 8605 4379 8603
      4377 8512 4300 8500 4278 8505 4277 8508
      4231 8516 4209 8561 4209 8624 4223 8624
      4224 8637 4227 8638
TIME...MOT...LOC 2346Z 272DEG 28KT 4350 8575 4303 8570
          4245 8590 4222 8638

NJJ
Local storm report, Sep 27, 7:54 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
754 PM EDT THU SEP 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     3 W MUSKEGON            43.23N 86.32W
09/27/2007  M46 MPH          LMZ847             MI   OFFICIAL NWS OBS

            MEASURED AT THE NOAA GLERL OBSERVATION SITE ON THE
            SHORELINE

&&

NJJ
Local storm report, Sep 27, 7:55 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
755 PM EDT THU SEP 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     2 W SOUTH HAVEN         42.40N 86.31W
09/27/2007  M41 MPH          LMZ844             MI   OFFICIAL NWS OBS

            MEASURED AT THE NOAA GLERL OBSERVATION SITE AT THE
            SHORELINE

&&

NJJ
Local storm report, Sep 27, 7:59 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
759 PM EDT THU SEP 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND GST     MUSKEGON                43.23N 86.26W
09/27/2007  E50 MPH          MUSKEGON           MI   PUBLIC

            WIND GUSTS ESTIMATED AT 40 TO 50 MPH.

&&

NJJ
Local storm report, Sep 27, 8:01 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
801 PM EDT THU SEP 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             MUSKEGON                43.23N 86.26W
09/27/2007  E0.25 INCH       MUSKEGON           MI   TRAINED SPOTTER

            REPORTED FROM DOWNTOWN MUSKEGON

&&

NJJ

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 8:27 PM EDTSpecial Weather StatementGRRBarry, Calhoun, Eaton, Kalamazoo63 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.